Posted by noa on February 12, 2003, at 17:15:25
In reply to La Puma: Amino Acids and Weight.., posted by jay on February 12, 2003, at 10:52:34
Dr. La Puma,
I have always had weight issues, but they got much worse on medications. I have been on Effexor for about 7 years. My current cocktail is effexor xr, serzone, adderall xr, cytomel, and synthroid, glucophage xr, and a small amount of lorazepam at night. I have noticed that since being on effexor, I have gained a lot of weight in my middle, whereas before it was mostly in my hips, etc. I used to have a small waste and pear shape, with most weight in hips and thighs. Now the weight is everywhere, and I am much heavier than before medication. I also noticed that my cravings for sugary foods, including chocolate increased dramatically since being on effexor. These cravings were not a regular occurence for me before that.
I saw an endocrinologist for the hypothyroidism, and he noticed the signs of insulin resistance, and had me tested. He prescribed the glucophage xr, which I continue to take. I think the glucophage helps to limit, somewhat, further weight gain, but I still have the sugar and chocolate cravings. When I first started taking the glucophage, I was also exercising regularly (has been hard to get myself to do so in past 6 months or more). With the glucophage and exercise, I was able to lose some weight at a good pace, without having to make much change in diet. But that leveled off, and without exercising, I have put most of the weight back on. This weight is about 75 more pounds than before medication.
Do you suppose there is a connection between the effexor and the sugar/chocolate cravings, and does effexor alter how my body uses insulin to metabolize sugar? How about the serzone?